Journal of Engineering Mathematics

, Volume 45, Issue 1, pp 75-90

A mathematical model for wet-chemical diffusion-controlled mask etching through a circular hole

  • H.K. KuikenAffiliated withFaculty of Applied Mathematics, Twente University of Technology

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Asymptotic solutions are presented for diffusion-controlled wet-chemical etching through a round hole in a mask. The three-dimensional diffusion field is assumed to be axisymmetric and fully developed. Two time regimes are considered. The first applies when the etched depth is small in comparison with the width of the mask opening. In the second, the depth of etching is much greater than the width of the mask opening. Explicit solutions are found for the shape of the etched surface as a function of the physical parameters. Among other things it is found that, as long as the etched pits are shallow, etching through small apertures is faster than through larger ones. The opposite is true for deep pits.

asymptotics diffusion-controlled etching mask oblate spheroidal coordinates